Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Topeka, KS

May 1, 2018Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 1, 2018, 5:04 PM CDT for Republic County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 5:04 PM CDT (22:04 UTC)
Expired
May 1, 2018, 5:45 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:27 PM CDTTSTM WND GST 608 N Courtland, KSPEA SIZE HAIL AND LOTS OF RAIN.
May 1, 5:46 PM CDTTORNADO3 Sw Chester, KSBRIEF WEAK SHORT LIVED TORNADO VISIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS53 KTOP 012204
SVRTOP
KSC157-012245-
/O.NEW.KTOP.SV.W.0017.180501T2204Z-180501T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
504 PM CDT TUE MAY 1 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Republic County in north central Kansas...

* Until 545 PM CDT

* At 504 PM CDT, severe thunderstorms were located along a line
  extending from near Bostwick to 6 miles west of Webber to 3 miles
  west of Mankato, moving east at 40 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Courtland around 535 PM CDT. 
  Scandia and Republic around 545 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 4000 9750 3999 9750 3985 9756 3977 9793
      4000 9793
TIME...MOT...LOC 2204Z 254DEG 33KT 4003 9824 3993 9815 3977 9827 

HAIL...1.25IN
WIND...70MPH
 
$$

Skow
1 follow-up statement
228 
WWUS53 KTOP 012215
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
515 PM CDT TUE MAY 1 2018

KSC157-012245-
/O.CON.KTOP.SV.W.0017.000000T0000Z-180501T2245Z/
Republic-
515 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN REPUBLIC COUNTY...

At 515 PM CDT, severe thunderstorms were located along a line
extending from near Superior to 4 miles east of Webber to Montrose,
moving east at 40 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

These severe storms will be near...
  Republic around 525 PM CDT. 
  Courtland around 530 PM CDT. 
  Scandia around 540 PM CDT. 
  Belleville around 545 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 4000 9750 3999 9750 3985 9756 3977 9793
      4000 9793
TIME...MOT...LOC 2215Z 254DEG 35KT 4005 9805 3995 9796 3979 9808 

HAIL...2.00IN
WIND...70MPH
 
$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:20 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 1, 3:20 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
320 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM CDT Tue May 1 2018

Mid to upper-level trough was located over the CA with broad
southwest flow spreading over the plains. At the surface a
quasi-stationary boundary stretched from northwest KS into east
central NE. A mesolow pressure is centered near the KS/NE state line
with a dry line extending southward towards the OK and TX
panhandles. It appears a weak cold front is overtaking the dry line
in southwest KS. Strong southerly flow in the lower troposphere has
allowed dew points to reach the lower 60s across most of the warm
sector. Visible satellite imagery has shown a steady decrease in the
billow clouds in the cumulus field in the warm sector with
agitation on the dry line. Steep midlevel lapse rates are in place
therefore ML CAPE is already 3000 J/kg. A subtle midlevel speed max
is forecasted to lift northeastward over KS this afternoon, which
should aid in weakening any lingering capping inversion and
providing some lift. This speed max will also elongate the
hodographs in north central KS as storms develop and move eastward.
Convective initiation is expected between 3-4 pm along the
stationary front and dry line west of the forecast area. The deep
layer shear around 50 kt is sufficient for supercells and the
boundary relative storm motion should allow storms to move away from
the area of ascent. The orientation of the deep layer shear relative
to the boundary would suggest discrete cells in western KS and semi-
discrete in southern NE. The CAMs are fairly consistent with a
cluster of supercells moving into north central KS between 4-7 pm.
As the cin continues to weaken the coverage could increase and allow
some updraft interaction. Any storm that can remain isolated has
the highest potential to become and remain severe. The effective SRH
is expected to be 100-200 m2/s2 as the storms move eastward into the
slightly deeper moisture axis along I-35. Given the supercell
potential and elongated slightly curved hodograph very large hail,
damaging wind, and tornadoes will be possible mainly across north
central KS.

Later this evening the low-level jet is expected to increase over
central and eastern KS. This will cause an increase in the clockwise
curvature of the hodograph possible enhancing the effective SRH
upwards of 300 m2/s2. At the same time the cin will be increasing
with the loss of surface heating. It is unclear if storms will begin
to weaken during this time frame. If any supercells are able to
realize the helicity then the vertical pressure perturbation may be
able overcome the inhibition. Therefore there will be a enhanced
tornado risk between 7-10 pm across north central and central KS
with any well-developed supercells. Some of the CAMs are suggesting
possible re-development along the outflow from the initial
convection in central KS, which is where additional supercells will
be possible. Locally heavy rainfall is also possible tonight
although the antecedent conditions may not allow much runoff.
Amounts upwards of 2-3" will be possible especially if cells can
train over the same areas especially near the KS/NE state line. The
uncertainty is whether or not there will be a cold pool in the late
evening for the strengthening low-level jet to intersect and cause
additional development. As of now the heaviest rain may occur in NE
or near the KS/NE state line , and it appears there will be an
overall weakening trend as well as a decrease in coverage late this
evening.

Increased low-level flow tonight should allow the mid to upper 60
dew points to reach northeast KS by tomorrow morning. The
quasi-stationary boundary will have shifted eastward into portions of
north central KS. With a dry line extending southward from a mesolow
pressure in south central KS. A few of the models are suggesting a
subtle vorticity max lifting northeastward from the mid to upper-
level low pressure over the southwest US. The thermodynamic and
shear profile is very similar to today with ML CAPE upwards of 3500
J/kg and effective bulk wind difference around 50 kt. Model forecast
soundings show an elongated hodograph as well as modest clockwise
curvature in the late afternoon and evening. Initial development will
be near the triple point in the afternoon. Given slightly stronger
forcing than today the storms tomorrow have a greater chance of
growing upscale especially along the stationary boundary stretched
across northeast KS. The deep layer shear will be orthogonal to the
stationary boundary and more perpendicular to the dry line. So
storms could initially be discrete, but then grow upscale into
bowing/line segments. Any storms that remain semi-discrete will have
the greatest potential to produce severe hazards, which will be
south of the boundary in east central KS. The damaging wind threat
may be slightly higher tomorrow especially in far northeast KS,
which is where the bowing segments are more likely. All severe
threats are possible tomorrow afternoon and evening with the concern
of flooding depending on where rainfall is tonight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue May 1 2018

Expect scattered storms to be ongoing Wednesday evening across north
central Kansas around 00Z then increasing across northeast and east
central Kansas through the evening hours. Severe storms will be
possible across the entire area with damaging winds and large hail
and a few tornadoes. Areas across east central Kansas show swept out
hodographs from 0-3km during the evening hours with helicity values
exceeding 300 M2/S2. Similar set up as today with storms firing along
the dryline then progressing and developing to the northeast.
Discrete cells across east central Kansas will have the better
potential for tornadoes given low LCL's and somewhat backed low
level winds. Models hint at a small wave moving northeast through
the evening hours across the cwa which will aid in forcing for
ascent. Storm clusters and line segments with bowing features will
bring an enhanced wind threat across northeast Kansas Wednesday
evening. Good moisture advection will keep the threat for locally
heavy rainfall especially across northeast and east central Kansas
into Missouri and Iowa during the evening hours.

The upper trough begins to move out on Thursday moving the dryline
eastward across north central Kansas and extending from across east
central Kansas after 21Z. Once again severe storms will be possible
along and ahead of the dryline as sufficient shear and instability
will be present. Hail and damaging winds will be the main hazards.
With the passage of the upper trough Thursday night dry condition
are expected in a northwest flow regime with only the GFS hinting at
a small chance of elevated convection Saturday night was warm
advection kicks in, otherwise a dry forecast into Monday with the
chance for showers and thunderstorms returning next Tuesday with the
approach of a mid and upper level wave into the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue May 1 2018

VFR conditions expected until this evening. A few storms may
approach MHK with less certainty for TOP/FOE. If a storm hits the
taf site there could be a brief period of heavy rain, large hail,
and gusty winds especially at MHK. Most of the guidance suggests
storms will dissipate around midnight. MVFR ceilings are likely
tonight before lifting to VFR towards the end of the period, which
may need adjusting.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...53
AVIATION...Sanders
Hazardous weather outlook, May 1, 3:12 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
312 PM CDT Tue May 1 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-022015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
312 PM CDT Tue May 1 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe storms are possible late this afternoon and evening mainly
in areas along and north of a line from Herrington to Manhattan
to Hiawatha. Storms will continue through the evening, weakening
after midnight. Damaging winds, large hail, and tornadoes will be
possible with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Wednesday, all of north central, northeast and east central
Kansas are at risk from severe thunderstorms. Again the most
likely timing for storms looks to be in the afternoon and
evening. All hazards including heavy rain look possible with
these storms.

A cold front is forecast to move through late in the day Thursday
and could spark another round of severe storms over east central
and northeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:28 AM CDTSpecial Weather StatementTOPDouglas32 min
May 1, 5:43 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
May 1, 5:58 PM CDTTornado Warning Tornado observedTOPRepublic17 min
May 1, 6:00 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa45 min
May 1, 6:08 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington52 min
May 1, 6:10 PM CDTTornado Warning Tornado observedTOPCloud, Ottawa50 min
May 1, 6:53 PM CDTTornado WarningTOPCloud37 min
May 1, 6:59 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.